Texas, 2017

Lightning Strike in Texas, September 20, 2017

September 20, 2017 · NWS HGX · 1 event in 1 county or zone

There was a lightning fatality on a golf course.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

There was a lightning fatality on a golf course.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 20, 11:18 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 20, 11:18 AM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1218 PM CDT Wed Sep 20 2017

.AVIATION...
Scattered showers and thunderstorms are already beginning to pop
up across the area and will likely persist throughout the
afternoon today. Another round of low ceilings and/or fog is
likely overnight tonight and into tomorrow morning, with the
highest chances generally north of KIAH. KCXO will likely again be
the hardest hit and may drop down to LIFR in the hours before and
around sunrise. Other terminals, if impacted, should expect MVFR
to occasionally IFR conditions during the early morning hours,
quickly lifting to VFR around mid to late morning. Scattered
showers and storms will also be possible once again tomorrow
afternoon.

11

&&

.PREV DISCUSSION... /ISSUED 943 AM CDT Wed Sep 20 2017/

DISCUSSION...
Expect most of the area to be partly cloudy today with temperatures
warming into the 90s (slightly above normal temperatures for this time
of the year). Already seeing some showers and thunderstorms near the
coast, and the area should see showers and thunderstorms to continue
to develop as the day progresses, with the greatest concentration
probably setting up generally along and to the east of I-45. Current
forecast has things covered, and only minor changes were made on the
morning update.  42

PREV DISCUSSION... /ISSUED 351 AM CDT Wed Sep 20 2017/

DISCUSSION...
The upper level shortwave ridge that moved over SE Texas yesterday
was now east of the area. A shortwave trough will be moving across
the forecast area today. Not a lot of activity has resulted so far
early this morning with this system. PWs over SE Texas ahead of
the shortwave were lower than 24 hours ago and ranged from about
1.7 to 1.9 inches. Model PW forecasts do not differ much from the
satellite derived PWs throughout the day today. The high
resolution models do indicate a potential for isolated to
scattered showers and thunderstorms.

The pattern aloft is still expected to develop into an upper
trough across LA into SE Texas with an upstream high pressure
ridge over N Texas into the Hill Country. This should translate
into isolated to scattered showers and thunderstorms mainly during
the daytime hours on Thursday and Friday. The upper level high
pressure ridge should then knock down the rain chances a bit;
although, a blend of the models still shows daily isolated
coverage. Do expect rain chances to increase beginning on Monday
as the main upper trough over the Rockies begins to slowly move
eastward into the Plains. As it does so, SE Texas should begin to
see an increase in moisture and warm air advection. In turn,
shortwave troughs moving ahead of the main trough will in help to
destabilize the airmass enough for scattered showers and
thunderstorms.

MARINE...
Persistent southeast winds across the Upper Texas Coast will
continue to support seas around 3 feet for the rest of the week
and into the weekend. Passing showers will be possible the next
couple of days but more so on Thursday with higher moisture over
the Gulf. Tide levels will be about a half foot to 1 foot above
normal especially along Gulf facing beaches and western portions
of Galveston Bay.

Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      93  75  90  73  91 /  20   0  40  10  20
Houston (IAH)              92  77  90  75  91 /  40  10  40  20  20
Galveston (GLS)            89  80  86  79  87 /  20  20  30  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...42
Aviation/Marine...11
Hazardous weather outlook, Sep 20, 5:36 AM CST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
636 AM CDT Wed Sep 20 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-211300-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
636 AM CDT Wed Sep 20 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Chances for mainly daytime and early evening thunderstorms will
occur today. Isolated strong storms could produce strong gusty
winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 20, 12:19 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
119 PM CDT WED SEP 20 2017

TXZ200-201900-
Liberty TX-
119 PM CDT WED SEP 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIBERTY COUNTY UNTIL 200
PM CDT...

At 119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kenefick, or near Dayton, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Liberty, Dayton, Ames, Daisetta, Hardin, Kenefick, Dayton Lakes and
Moss Hill.

LAT...LON 2994 9490 3020 9507 3046 9482 3033 9467
      3013 9460
TIME...MOT...LOC 1819Z 205DEG 15KT 3015 9489

11
Special weather statement, Sep 20, 1:14 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
214 PM CDT WED SEP 20 2017

TXZ213-214-238-202000-
Chambers TX-Galveston TX-Harris TX-
214 PM CDT WED SEP 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GALVESTON...
NORTHWESTERN CHAMBERS...SOUTHWESTERN LIBERTY AND EASTERN HARRIS
COUNTIES UNTIL 300 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm over
San Jacinto State Park, or near Channelview, moving northeast at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pasadena, Baytown, Deer Park, Galena Park, Webster, Cloverleaf, Clear
Lake, Channelview, Highlands, Barrett, eastern South Belt /
Ellington, Kingwood, Crosby, Nassau Bay, southwestern Mont Belvieu,
Taylor Lake Village, Shoreacres, Morgan's Point, Ellington Field and
Houston Ship Channel.

LAT...LON 2953 9509 2959 9519 2991 9524 3012 9511
      3002 9504 2999 9503 3000 9502 2995 9499
      2992 9500 2989 9498 2989 9495 2982 9490
TIME...MOT...LOC 1913Z 205DEG 15KT 2977 9507

11

The radar

The Houston radar (KHGX), 14 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harris

When
September 20, 1:29 PM CST
Where
Harris County, 3.25 mi SSW of Olcott
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
29.554, -95.191

A lightning strike killed a golfer while practicing at putting green at the Timber Creek Golf Course.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Harris2017-09-20MaleGolfingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715242.